Alert archive / California / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 1, NWS Las Vegas, NV

April 3, 2017San Bernardino County, California; Mohave County, Arizona

NWS Las Vegas, NV issued this severe thunderstorm warning at Apr 3, 2017, 3:40 PM PDT for San Bernardino County, California; Mohave County, Arizona. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 3, 2017, 3:40 PM PDT (22:40 UTC)
Expired
Apr 3, 2017, 4:30 PM PDT
In force
50 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

Counties Mohave County, AZ, San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 82 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.7 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2017-04-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2017-04-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 263 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
263 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

257 
WUUS55 KVEF 032240
SVRVEF
AZC015-CAC071-032330-
/O.NEW.KVEF.SV.W.0001.170403T2240Z-170403T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Las Vegas NV
340 PM PDT MON APR 3 2017

The National Weather Service in Las Vegas has issued a

* Severe Thunderstorm Warning for...
  Southwestern Mohave County in northwestern Arizona...
  East central San Bernardino County in southern California...

* Until 430 PM PDT/430 PM MST/

* At 337 PM PDT/337 PM MST/, the radar detected a line of strong 
  winds from thunderstorms pushing south through the Colorado River 
  Valley and southern Mohave County. Public reported visibility less 
  than a quarter mile to near zero visibility at time in the Mohave 
  Valley and around Kingman. Damaging winds in excess of 60 mph are 
  possible. These storms were located along a line extending from 8 
  miles southeast of Valentine to Arizona Village, and moving 
  southeast at 35 mph.

* Locations impacted include...
  Lake Havasu City, Bullhead City, Kingman, Laughlin, Topock, Yucca,
  Needles, Wild Cow Campground, Oatman, Desert Hills, Mojave Ranch
  Estates, Mohave Valley, Diamond M Ranch, Blake Ranch Road, Golden
  Valley, Mesquite Creek, Dw Ranch Road, New Kingman-Butler,
  Valentine and Arizona Village.

This includes the following highways...
 Interstate 40 in Arizona between mile markers 0 and 93.
 Interstate 40 in California between mile markers 140 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm will produce high winds which can bring down trees and
power lines and cause blowing dust. Also, lightning can kill! Take
cover in a sturdy building and stay away from windows until the storm
passes. Report severe weather to the Las Vegas National Weather
Service via Facebook or Twitter.

&&

LAT...LON 3512 11481 3513 11479 3501 11464 3507 11460
      3510 11465 3513 11458 3518 11457 3548 11334
      3496 11333 3450 11442
TIME...MOT...LOC 2237Z 319DEG 31KT 3528 11358 3487 11461 

$$

BP
2 follow-up statements
479 
WWUS55 KVEF 032314
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
414 PM PDT MON APR 3 2017

AZC015-CAC071-032330-
/O.CON.KVEF.SV.W.0001.000000T0000Z-170403T2330Z/
Mohave AZ-San Bernardino CA-
414 PM PDT MON APR 3 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM
PDT/430 PM MST/ FOR SOUTHWESTERN MOHAVE AND EAST CENTRAL SAN
BERNARDINO COUNTIES...

At 411 PM PDT/411 PM MST/, damaging winds in excess of 60 mph remain 
possible along an outflow boundary as it pushes south down the 
lower Colorado River Valley and southern Mohave County. 

Locations impacted include...
Lake Havasu City, Bullhead City, Kingman, Laughlin, Topock, Yucca,
Needles, Wild Cow Campground, Oatman, Desert Hills, Mojave Ranch
Estates, Mohave Valley, Diamond M Ranch, Blake Ranch Road, Golden
Valley, Mesquite Creek, Dw Ranch Road, New Kingman-Butler, Valentine
and Arizona Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm will produce high winds which can bring down trees and
power lines and cause blowing dust. Also, lightning can kill! Take
cover in a sturdy building and stay away from windows until the storm
passes. Report severe weather to the Las Vegas National Weather
Service via Facebook or Twitter.

Strong wind gusts and high waves can be expected! If on or near Lake 
Havasu, head to safe harbor immediately or stay close to shore until 
the storm passes.

&&

LAT...LON 3512 11481 3513 11479 3501 11464 3507 11460
      3510 11465 3513 11458 3518 11457 3548 11334
      3496 11333 3450 11442
TIME...MOT...LOC 2311Z 319DEG 31KT 3508 11337 3467 11440 

$$

BP
535 
WWUS55 KVEF 032329
SVSVEF

Severe Weather Statement
National Weather Service Las Vegas NV
429 PM PDT MON APR 3 2017

AZC015-CAC071-032338-
/O.EXP.KVEF.SV.W.0001.000000T0000Z-170403T2330Z/
Mohave AZ-San Bernardino CA-
429 PM PDT MON APR 3 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MOHAVE AND EAST
CENTRAL SAN BERNARDINO COUNTIES WILL EXPIRE AT 430 PM PDT/430 PM
MST/...
            
Wind speeds associated with a strong outflow boundary will continue 
to decrease. Winds have weakened below severe limits, and no longer 
pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3512 11481 3513 11479 3501 11464 3507 11460
      3510 11465 3513 11458 3518 11457 3548 11334
      3496 11333 3450 11442
TIME...MOT...LOC 2328Z 319DEG 31KT 3499 11327 3457 11430 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 3:10 PM PDT, 30 minutes earlier.

Area forecast discussion, Apr 3, 3:10 PM PDT, 30 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
310 PM PDT Mon Apr 3 2017

.SYNOPSIS...Isolated thunderstorms will continue in the Colorado
River Valley and Mohave County through early evening before
dissipating. It will be mostly clear but breezy at times elsewhere.
Dry, warm weather is expected through Thursday when the next system
approaches bringing in windy conditions and the next chances of
showers late this week.
&&

.SHORT TERM...through Tuesday night.

Potent upper level shortwave, associated cold front blew through the
Las Vegas Valley between 100 and 230 pm unleashing locally heavy
rain, small hail and wind gusts up to 50 mph. Broken line of showers
and thunderstorms currently extends from Searchlight northeast to
Colorado City. The line will continue to slide southeast through the
lower Colorado River Valley and Mohave County before dissipating or
moving out of Mohave County all together around 8 pm MST.

North breezes (15-25 mph) will linger down the Colorado River Valley
on Tuesday. Elsewhere, temperatures will be near normal Tuesday with
lighter winds outside of the river valley.

.LONG TERM...Wednesday through Monday.

Expect quiet weather with slightly above normal temperatures
Wednesday under ridging aloft, giving way to increasing southwest
flow on Thursday as the ridge moves away to the east. The stronger
flow will bring breezes and warmer temperatures, with Thursday
likely to be the warmest day of the week before the next storm
begins to affect the region. Precip chances should begin Thursday
night in the Sierra and spread across the southern Great Basin
Friday night and the Mojave Desert Saturday as the mean trough axis
moves through. Temperatures will come down a little on Friday and
more on Saturday due to the greater cloud cover and precip chances.
Windy conditions will also be possible Friday and Saturday. Dry
weather looks likely for most if not all of the area on Sunday, then
the models diverge wildly on Monday, with the differences related to
whether or not to amplify a shortwave trough coming in from the
Pacific. Left the forecast for Monday alone, and will let the next
shift reassess model trends.
&&

.AVIATION...For McCarran...Improving ceilings late this afternoon
as line of thunderstorms along cold front moves into Mohave County.
Peach Spring corridor will be impacted by thunderstorms through 8 pm
MST this evening. Wind forecast has become tricky behind the cold
front and have low confidence in speeds/direction through this
evening. Will start out with persistence and stick with a northeast
direction before winds come more from the northwest later tonight.
Direction looks to shift more northeasterly Tuesday morning before
weakening during the afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Line of showers and thunderstorms across the lower
Colorado River Valley and Mohave County through 8 pm MST this
evening. Brief period of gusty winds will occur following the cold
frontal passage. North breezes up to 25 kts will occur down the
Colorado River Valley and Mohave County Tuesday. Otherwise, winds
speeds will be less than 10 kts in the afternoon in southern Nevada
and eastern California.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.

&&

Short Term/Aviation...Pierce
Long Term...Morgan

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Severe Thunderstorm Warnings in California, 2017Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.